Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 85, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 31, 2003, 3:45 PM EDT for Lee County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 3:45 PM EDT (19:45 UTC)
- Expired
- May 31, 2003, 4:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lee County, SC
The radar
The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:55 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 311949
SVRCAE
SCC061-312015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT SAT MAY 31 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LEE COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 415 PM EDT.
* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES NORTHWEST OF BISHOPVILLE..MOVING EAST
AT 40 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LUCKNOW.
BISHOPVILLE.
MANVILLE.
LAT...LON 3435 8028 3418 8042 3419 8009 3434 8017
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:00 PM EDT, 45 minutes earlier.
Area forecast discussion, May 31, 3:00 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 300 PM EDT SAT MAY 31 2003 WILL SOON BE ISSUING ZONES TO INCLUDE TORNADO WATCH #450 FOR SEVERAL NE COUNTIES OF CWA UNTIL 8 PM EDT. FCSTID = 22 CAE 59 84 56 85 / 30 10 0 10 AGS 58 85 55 86 / 30 10 0 10 SSC 58 84 55 85 / 30 10 0 10 OGB 59 84 56 85 / 30 10 0 10 .CAE... GA...WIND ADVISORY IN EFFECT UNTIL EARLY EVENING FOR ZONES GAZ040...GAZ063>065...GAZ077. SC...TORNADO WATCH IN EFFECT FOR LANCASTER...LEE...CHESTERFIELD...AND KERSHAW COUNTIES UNTIL 8 PM EDT. WIND ADVISORY IN EFFECT UNTIL EARLY EVENING FOR ZONES SCZ015>016...SCZ018...SCZ020>022...SCZ025>031...SCZ035>038...SCZ041. BC
Hazardous weather outlook, May 31, 5:22 AM EDT, 10 hours 23 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-311115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 522 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... A STRONG COLD FRONT WILL MOVE TO THE CENTRAL SECTIONS OF THE STATE TODAY. AHEAD OF THE FRONTAL SYSTEM THE AIRMASS WILL BECOME VERY UNSTABLE. THUNDERSTORMS WILL DEVELOP LATER THIS MORNING AND CONTINUE IN TO THE AFTERNOON. SOME OF THE STORMS WILL BECOME SEVERE THIS AFTERNOON PRODUCING LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE. SEE CAESPSCAE FOR ADDITIONAL INFORMATION. ALSO...AHEAD OF THE FRONTAL SYSTEM...LOW LEVEL WINDS WILL BECOME STRONG BY THIS AFTERNOON WITH SPEADS REACHING 25 TO 35 MPH WITH HIGHER GUSTS POSSIBLE. SEE CAENPWCAE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.
In the hours before
Special weather statement, May 31, 11:50 AM EDT, 3 hours 55 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-312130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1150 AM EDT SAT MAY 31 2003 THE SEVERE WEATHER OUTLOOK COVERS CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. A STRONG COLD FRONT WILL APPROACH THE AREA FROM THE WEST THIS AFTERNOON. THIS FRONT WILL BE ACCOMPANIED BY SURFACE WINDS OF 25 TO 35 MPH WITH WINDS OF 40 TO 50 MPH AT THE 5 THOUSAND FOOT LEVEL. MOISTURE IS EXPECTED INCREASE JUST AHEAD OF THE FRONT AND ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP. THE TIMING OF SHOWERS OR THUNDERSTORMS IN THE AREA IS FROM 4 PM LATE THIS AFTERNOON UNTIL 8 PM EARLY THIS EVENING. WINDS MAY BE TOO STRONG FOR THUNDERSTORMS TO ACTUALLY DEVELOP BUT IF THEY DO...THEY COULD RAPIDLY BECOME SEVERE. HAIL IS NOT LIKELY SINCE THE FREEZING LEVEL IS HIGH. HOWEVER...A SQUALL LINE MAY FORM DURING THIS TIME PERIOD AND COULD PRODUCE SEVERE THUNDERSTORMS WITH WIND GUSTS OVER 60 MPH. A FEW SEVERE THUNDERSTORMS MAY ALSO SPAWN SMALL TORNADOES. ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES... OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA. EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO MONITOR CHANGING WEATHER CONDITIONS AND MAKE PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR. SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. TTH
Special weather statement, May 31, 2:33 PM EDT, 1 hour 12 minutes before
SCZ016-312000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 233 PM EDT SAT MAY 31 2003 ...STRONG THUNDERSTORMS IN CHESTERFIELD COUNTY... STRONG THUNDERSTORMS WILL CONTINUE MAINLY IN THE NORTHERN PART OF CHESTERFIELD COUNTY UNTIL 4 PM. THIS WILL INCLUDE THE TOWNS OF PAGELAND...CHESTERFIELD AND CHERAW. A FEW OF THESE STORMS MAY PRODUCE VERY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL HAIL AND WIND GUSTS OF 50 MPH. TTH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:09 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 36 min |
| May 31, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 26 min |
| May 31, 4:42 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 63 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.